Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 27, NWS Topeka, KS

September 21, 2006Dickinson County, Kansas

NWS Topeka, KS issued this tornado warning at Sep 21, 2006, 5:48 PM CDT for Dickinson County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2006, 5:48 PM CDT (22:48 UTC)
Expired
Sep 21, 2006, 6:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:18 PM CDTFUNNEL CLOUD8 E Manchester, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 212248
TORTOP
KSC041-212345-
/O.NEW.KTOP.TO.W.0027.060921T2248Z-060921T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  DICKINSON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CARLTON...
  OR ABOUT 19 MILES SOUTH OF ABILENE...MOVING NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...
  ENTERPRISE...
  TALMAGE...
  MOONLIGHT...
  MANCHESTER...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 285.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3913 9736 3913 9697 3861 9721 3861 9736

$$
3 follow-up statements
000 
WWUS53 KTOP 212259
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT THU SEP 21 2006

KSC041-212345-
/O.CON.KTOP.TO.W.0027.000000T0000Z-060921T2345Z/
DICKINSON-
559 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR DICKINSON
COUNTY...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 11 MILES SOUTH OF ABILENE...MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
ABILENE...ENTERPRISE...TALMAGE...MOONLIGHT AND MANCHESTER.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 286.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3913 9736 3913 9697 3867 9718 3870 9736

$$
000 
WWUS53 KTOP 212311
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT THU SEP 21 2006

KSC041-212345-
/O.CON.KTOP.TO.W.0027.000000T0000Z-060921T2345Z/
DICKINSON-
611 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN
DICKINSON COUNTY...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED 4 MILES SOUTHEAST OF ABILENE...MOVING NORTH AT 40 
MPH.

LOCATIONS IMPACTED INCLUDE...
MOONLIGHT...
ENTERPRISE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 273 AND 286.

CARS AND TRUCKS ARE EASILY TOSSED AROUND AND DESTROYED BY TORNADOES.
LEAVE THE VEHICLE AND GO TO THE BASEMENT OF A BUILDING. IF NO
BUILDING IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. AVOID
OVERPASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3912 9721 3913 9697 3878 9712 3882 9728

$$
000 
WWUS53 KTOP 212330
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT THU SEP 21 2006

KSC041-212340-
/O.CAN.KTOP.TO.W.0027.000000T0000Z-060921T2345Z/
DICKINSON-
630 PM CDT THU SEP 21 2006

...THE TORNADO WARNING FOR NORTHERN DICKINSON COUNTY HAS BEEN
CANCELLED...

AT 630 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO 
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE 
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3912 9721 3913 9697 3878 9712 3882 9728

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 4:15 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 21, 4:15 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU SEP 21 2006

.DISCUSSION...

LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN
KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM
ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE
WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN
STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL
KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA.
AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE
ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE
ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY
WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD
DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS
ADVISORY END AT 7 PM.

THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME
FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON
FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM
SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE
AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN
THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST
KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE
IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE
SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD
ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH
OF INTERSTATE 35.

AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL
PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED
TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA.
ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO
ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT
AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE
SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR
THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS
INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS
LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH
UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO
DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT
CHANCE FOR THUNDERSTORMS.

AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH
A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN
TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND
70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE
MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND
LOW LEVEL FLOW BECOMES MORE WESTERLY.  THIS FLOW WILL CONTINUE
THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80
DEGREES WITH MOSTLY SUNNY SKIES.

NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED.
WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS
HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S
THE THE RULE ON THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM
THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...
KSZ034>038-054>056-058-059

&&
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT THU SEP 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS
INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS
EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE THIS EVENING.

A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF
30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER
MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME
OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS THIS EVENING.

In the hours before

Local storm report, Sep 21, 4:25 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND DMG 5 SW TOPEKA             39.00N 95.74W
09/21/2006                   SHAWNEE            KS   NWS EMPLOYEE

            ONE FOOT DIAMETER TREE BLOWN OVER.

&&

BN
Local storm report, Sep 21, 4:49 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          2 W CULVER              38.97N 97.80W
09/21/2006                   OTTAWA             KS   TRAINED SPOTTER

            SEVERAL SPOTTERS REPORTED TORNADO.

&&

BN
Local storm report, Sep 21, 5:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     8 SSW JAMESTOWN         39.49N 97.92W
09/21/2006                   CLOUD              KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL DISSAPATED.

&&

BN
Local storm report, Sep 21, 5:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FUNNEL CLOUD     3 N MINNEAPOLIS         39.17N 97.71W
09/21/2006                   OTTAWA             KS   LAW ENFORCEMENT

            NEAR INTERSECTION OF 120TH ROAD AND OXBOW.

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:04 AM CDTWind AdvisoryTOPAnderson, Coffey, Dickinson, Franklin, Geary, Lyon and 4 more15 hr
Sep 21, 4:08 PM CDTTornado WarningTOPCloud, Ottawa52 min
Sep 21, 4:19 PM CDTTornado WarningTOPOttawa41 min
Sep 21, 4:59 PM CDTTornado WarningTOPCloud, Ottawa46 min
Sep 21, 5:24 PM CDTTornado WarningTOPCloud, Ottawa51 min
Sep 21, 6:32 PM CDTTornado WarningTOPMorris28 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.